Advertisement

Introduction

  • Juan Pablo Pinasco
Chapter
  • 958 Downloads
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)

Abstract

In this chapter, we present four theorems that will be proved and generalized in the body of the book. Each one gives a lower bound for the first eigenvalue of a weighted second-order ordinary differential equation, and they involve different integrals of the weight. The main aim of the book is to prove these theorems and show the interplay among them. We also present several extensions to nonlinear equations, systems, and more general operators, which are briefly described here.

Keywords

Solomyak Quasilinear Setting Generalized Fourier Expansion Inhomogeneous String Monotonic Weight 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 3.
    Antman, S. S.: The influence of elasticity on analysis: modern developments. Bull. Amer. Math. Soc. 9, 267–291 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 4.
    Bargmann, V.: On the number of bound states in a central field of force. Proc. Nat. Acad. Sci. USA 38, 961–966 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 6.
    Birman, M., Solomyak, M.: On the negative discrete spectrum of a periodic elliptic operator in a waveguide-type domain, perturbed by a decaying potential. Journal d’Analyse Mathématique 83, 337–391 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 8.
    Boccardo, L., de Figueiredo, D.G.: Some remarks on a system of quasilinear elliptic equations. NoDEA Nonlinear Differential Equations Appl. 9, 309–323 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 9.
    Borg, G.: Uber die Stabilität gewisser Klassen von linearen Differentialgleichungen, Ark. for Matematik, Astronomi och Fysik 31, 1–31 (1945)Google Scholar
  6. 14.
    Brown, R. C., Hinton, D. B.: Lyapunov inequalities and their applications. In: Rassias, T. M. (ed.) Survey on Classical Inequalities, pp. 1–25. Springer (2000)Google Scholar
  7. 17.
    Calogero, F.: Necessary Conditions for the Existence of Bound States. Nuovo Cimento 36, 199–201 (1965)MathSciNetCrossRefGoogle Scholar
  8. 19.
    Cañada, A., Villegas, S.: Lyapunov inequalities for Neumann boundary conditions at higher eigenvalues. J. European Math. Soc. 12, 163–178 (2010)CrossRefzbMATHGoogle Scholar
  9. 22.
    Cañada, A., Montero, J.A., Villegas, S.: Lyapunov inequalities for partial differential equations. J. Functional Analysis 237, 17–193 (2006)CrossRefGoogle Scholar
  10. 23.
    Castro, M. J., Pinasco, J.P.: An Inequality for Eigenvalues of Quasilinear Problems with Monotonic Weights. Applied Mathematical Letters 23, 1355–1360 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 24.
    Cheng, S. S.: A discrete analogue of the inequality of Lyapunov. Hokkaido Math. J. 12, 105–112 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 25.
    Cheng, S. S.: Lyapunov inequalities for differential and difference equations. Fasc. Math. 23, 25–41 (1991)zbMATHGoogle Scholar
  13. 28.
    Cohn, J. H. E.: On the Number of Negative Eigen-Values of a Singular Boundary value Problem. J. London Math. Soc. 40, 523–525 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 29.
    Cohn, J. H. E.: On the Number of Negative Eigen-Values of a Singular Boundary Value Problem (II). Journal of the London Mathematical Society, 41, 469–473 (1966)CrossRefzbMATHGoogle Scholar
  15. 31.
    Courant, R., Hilbert, D,: Methods of Mathematical Physics, vol. I, Interscience Publishers, Inc., New York (1953)Google Scholar
  16. 33.
    Das, K. M., Vatsala, A. S.: Green’s function for n-n boundary value problem and an analogue of Hartman’s result. Journal of Mathematical Analysis and Applications 51, 670–677 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 35.
    De Nápoli, P. L., Pinasco, J. P.: A Lyapunov Inequality for Monotone Quasilinear Operators. Differential Integral Equations 18, 1193–1200 (2005)MathSciNetzbMATHGoogle Scholar
  18. 36.
    De Nápoli, P. L., Pinasco, J. P.: Estimates for Eigenvalues of Quasilinear Elliptic Systems, Part I. Journal of Differential Equations 227, 102–115 (2006)CrossRefzbMATHGoogle Scholar
  19. 37.
    De Nápoli, P. L., Pinasco, J. P.: Lyapunov-type inequalities in R N. Preprint (2012)Google Scholar
  20. 39.
    Dosly, O., Rehak, P.: Half-Linear Differential Equations. Volume 202 North-Holland Mathematics Studies. North Holland (2005)CrossRefzbMATHGoogle Scholar
  21. 40.
    Drabek, P., Kufner, A.: Discreteness and simplicity of the spectrum of a quasilinear Sturm–Liouville-type problem on an infinite interval. Proceedings of the American Mathematical Society 134, 235–242 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 42.
    Egorov, Y. V., Kondriatev, V. A.: On Spectral Theory of Elliptic Operators (Operator Theory: Advances and Applications) Birkhäuser (1996)CrossRefzbMATHGoogle Scholar
  23. 43.
    Elbert, A.: A half-linear second order differential equation. Colloq. Math. Soc. Janos Bolyai 30, 158–180 (1979)Google Scholar
  24. 44.
    Elias, U.: Singular eigenvalue problems for the equation \({y}^{n} +\lambda p(x)y = 0\), Monatsh. Math. 142, 205–225 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 45.
    Eliason, S. B.: Liapunov type inequalities for certain second order functional differential equations. SIAM J. Applied Math. 27, 180–199 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 46.
    Eliason, S. B.: Distance between zeros of certain differential equations having delayed arguments. Annali di Matematica Pura ed Applicata 106, 273–291 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 53.
    García Azorero, J., Peral Alonso, I.: Existence and Nonuniqueness for the p-Laplacian: Nonlinear Eigenvalues. Communications in Partial Differential Equations 12, 1389–1430 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 55.
    García-Huidobro, M., Le, V. K., Manásevich, R., Schmitt, K.: On principal eigenvalues for quasilinear elliptic differential operators: an Orlicz–Sobolev space setting. Nonlinear Differential Equations Appl. 6, 207–225 (1999)CrossRefzbMATHGoogle Scholar
  29. 56.
    Gossez, J. P., Manásevich, R.: On a nonlinear eigenvalue problem in Orlicz–Sobolev spaces. Proc. Roy. Soc. Edinburgh A 132, 891–909 (2002)CrossRefzbMATHGoogle Scholar
  30. 57.
    Guedda, M., Veron, L.: Bifurcation Phenomena Associated to the p-Laplace Operator. Transactions of the American Mathematical Society 310, 419–431 (1988)MathSciNetzbMATHGoogle Scholar
  31. 58.
    Guseinov, G.Sh., Kaymakcalan, B.: On a disconjugacy criterion for second order dynamic equations on time scales. J. of Comp. and Appl. Math. 141, 187–196 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 61.
    Harris, B. J.: On an inequality of Lyapunov for disfocality. Journal of Mathematical Analysis and Applications 146, 495–500 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 62.
    Harris, B. J., Kong, Q.: On the oscillation of differential equations with an oscillatory coefficient. Transactions of the American Mathematical Society 347, 1831–1839 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 63.
    Hartman, P., Wintner, A.: On an Oscillation Criterion of Liapunoff. American Journal of Mathematics 73, 885–890 (1951)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 64.
    Hille, E.: An Application of Prüfer’s Method to a Singular Boundary Value Problem. Mathematische Zeitschrift 72, 95–106 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 69.
    Kabeya, Y., Yanagida, E.: Eigenvalue problems in the whole space with radially symmetric weight. Communications in Partial Differential Equations 24, 1127–1166 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 70.
    Kac, M.: Can One Hear the Shape of a Drum?, American Math. Monthly (Slaught Mem. Papers, nr. 11) 73, 1–23 (1966)Google Scholar
  38. 71.
    Kolodner, I.: Heavy rotation string: a nonlinear eigenvalue problem. Comm. Pure Appl. Math. 8, 395–408 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 72.
    Kusano T., Naito, M.: On the Number of Zeros of Nonoscillatory Solutions to Half-Linear Ordinary Differential Equations Involving a Parameter. Transactions of the American Mathematical Society 354, 4751–4767 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 73.
    Kwong, M. K.: On Lyapunov’s inequality for disfocality. J. Math. Anal. Appl. 83, 486–494 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 75.
    Lee, C.-F., Yeh, C.-C., Hong, C.-H., Agarwal, R. P.: Lyapunov and Wirtinger Inequalities. Appl. Math. Letters 17, 847–853 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 76.
    Levin, A.: A Comparison Principle for Second Order Differential Equations. Sov. Mat. Dokl. 1, 1313–1316 (1960)zbMATHGoogle Scholar
  43. 78.
    Li, H. J., Yeh, C. C.: Sturmian Comparison Theorem for Half Linear Second Order Differential Equations. Proc. Royal Soc. Edinburgh, Sect. A 125, 1193–1204 (1995)MathSciNetzbMATHGoogle Scholar
  44. 79.
    Lützen, J., Mingarelli, A.: Charles François Sturm and Differential Equations. In: Pont, J.-C. (ed.) in collaboration with Padovani F.: Collected Works of Charles François Sturm, pp. 25–48. Birkäuser (2009)Google Scholar
  45. 80.
    Lyapunov, A.: Problème General de la Stabilité du Mouvement, Ann. Math. Studies 17, Princeton Univ. Press, 1949 (reprinted from Ann. Fac. Sci. Toulouse, 9, 204–474 (1907). Translation of the original paper published in Comm. Soc. Math. Kharkow (1892)Google Scholar
  46. 82.
    Merdivenci Atici, F., Guseinov, G. Sh., Kaymakcalan, B.: On Lyapunov Inequality in Stability Theory for Hills Equation on Time Scales. J. of Ineq. and Appl. 5, 603–620 (2000)zbMATHGoogle Scholar
  47. 83.
    Mustonen, V., Tienari, M.: An eigenvalue problem for generalized Laplacian in Orlicz–Sobolev spaces. Proc. Royal Soc. Edinburgh A 129, 153–163 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 84.
    Naimark, K., Solomyak, M.: Regular and pathological eigenvalue behavior for the equation \(-\lambda u{\prime}{\prime} = V u\) on the semiaxis. J. Functional Analysis 151, 504–530 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 85.
    Naito, M.: On the Number of Zeros of Nonoscillatory Solutions to Higher-Order Linear Ordinary Differential Equations. Monatsh. Math. 136, 237–242 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 88.
    Nehari, Z.: Some eigenvalue estimates. Journal d’ Analyse Mathematique 7, 79–88 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 89.
    Nehari, Z.: Extremal problems for a class of functionals defined on convex sets. Bull. Amer. Math. Soc. 73, 584–591 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 91.
    Pachpatte, B. G.: Lyapunov-type integral inequalities for certain differential equations. Georgian Math. J. 4, 139–148 (1997)MathSciNetCrossRefGoogle Scholar
  53. 92.
    Pachpatte, B. G.: Mathematical Inequalities. North Holland Math. Library, Elsevier (2005)zbMATHGoogle Scholar
  54. 93.
    Patula, W. T.: On the Distance between Zeroes. Proceedings of the American Mathematical Society 52, 247–251 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 94.
    Pinasco, J. P.: Lower bounds for eigenvalues of the one-dimensional p-Laplacian. Abstract and Applied Analysis 2004, 147–153 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 96.
    Pinasco, J. P.: The Distribution of Non-Principal Eigenvalues of Singular Second Order Linear Ordinary Differential Equations. Int. J. of Mathematics and Mathematical Sciences 2006, 1–7 (2006)MathSciNetCrossRefGoogle Scholar
  57. 97.
    Pinasco, J. P.: Comparison of eigenvalues for the p-Laplacian with integral inequalities, Appl. Math. Comput. 182, 1399–1404 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 98.
    Pinasco, J. P., Scarola, C.: Density of Zeros of Eigenfunctions of Singular Sturm Liouville Problems. Preprint (2013)Google Scholar
  59. 100.
    Reid, W. T.: A matrix Liapunov inequality. J. of Math. Anal. and Appl. 32, 424–434 (1970)CrossRefzbMATHGoogle Scholar
  60. 102.
    Reid, W. T.: Interrelations between a trace formula and Liapunov type inequalities. J. of Differential Equations 23, 448–458 (1977)CrossRefzbMATHGoogle Scholar
  61. 103.
    Riddell, R. C.: Nonlinear eigenvalue problems and spherical fibrations of Banach spaces. J. of Functional Analysis 18, 213–270 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 105.
    Solomyak, M.: On a class of spectral problems on the half-line and their applications to multi-dimensional problems. Preprint arXiv:1203.1156 (2012)Google Scholar
  63. 106.
    St. Mary, D. F.: Some Oscillation and Comparison Theorems for \((r(t)y{\prime}){\prime} + p(t)y = 0\), J. of Differential Equations, 5, 314–323 (1969)Google Scholar
  64. 107.
    Sturm, C.: Mémoire Sur les Équations différentielles linéaires du second ordre; Journal de Liouville I, 106–186 (1836). In: Pont, J.-C. (ed.) in collaboration with Padovani F.: Collected Works of Charles François Sturm. Birkäuser (2009).Google Scholar
  65. 109.
    Tienari, M.: Lyusternik–Schnirelmann Theorem for the Generalized Laplacian. J. Differential Equations 161, 174–190 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  66. 112.
    Weyl, H.: Über die asymptotische Verteilung der Eigenwerte, Nachrichten der Königlichen Gesellschaft der Wissenschaften zu Göttingen, 110–117 (1911)Google Scholar
  67. 114.
    Yang, X.: On inequalities of Lyapunov type. Applied Math. Comp. 134, 293–300 (2003)CrossRefzbMATHGoogle Scholar
  68. 116.
    Zhang, Q.-M., Tang, X. H.: Lyapunov-type inequalities for even order difference equations. Applied Mathematics Letters 25, 1830–1834 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Juan Pablo Pinasco 2013

Authors and Affiliations

  • Juan Pablo Pinasco
    • 1
  1. 1.Departamento de MatematicaUniversidad de Buenos AiresBuenos AiresArgentina

Personalised recommendations